Suspected Pulmonary Embolism (PE) — Diagnostic Pathway
From hemodynamic assessment to the two-level Wells score, (age-adjusted) D-dimer and CTPA for suspected acute PE.
High-risk PE · emergency track: Treat as high-risk PE: immediate bedside echocardiography for RV strain; obtain urgent CTPA to confirm if feasible. Confirmed or high suspi…
Step-by-step decision
Choose step by step as prompted; reaching an endpoint gives the management recommendation. You can go back a step or restart anytime.
🎓 Want to practice? Do a case challenge with this pathway → (get a case, choose management step by step, scored).
Full pathway
- [Decision] Hemodynamic assessmentIs the patient hemodynamically stable? (Unstable = shock or persistent hypotension (SBP <90 mmHg, or a drop ≥40 mmHg sustained >15 min, not caused by new arrhythmia, hypovolemia or sepsis).)
- Unstable (shock / persistent hypotension) → High-risk PE · emergency track
- Stable → Clinical probability (two-level Wells)
- [End] High-risk PE · emergency trackTreat as high-risk PE: immediate bedside echocardiography for RV strain; obtain urgent CTPA to confirm if feasible. Confirmed or high suspicion → reperfusion (systemic thrombolysis preferred; catheter or surgical embolectomy if thrombolysis is contraindicated or fails) + anticoagulation + cardiorespiratory support. (Note: Do not delay resuscitation in an unstable patient while waiting for tests.)
- [Decision] Clinical probability (two-level Wells)Which Wells category? (Wells points: clinical signs of DVT 3 · PE the most likely diagnosis 3 · HR >100 → 1.5 · immobilization or surgery in the last 4 weeks 1.5 · previous DVT/PE 1.5 · hemoptysis 1 · active malignancy 1. Two-level: ≤4 = 'PE unlikely', >4 = 'PE likely'.)
- PE unlikely (≤4 points) → D-dimer (high-sensitivity)
- PE likely (>4 points) → CTPA (CT pulmonary angiography)
- [Decision] D-dimer (high-sensitivity)D-dimer result? (Age >50: use the age-adjusted threshold = age × 10 µg/L (e.g. 70 y → 700 µg/L) to reduce unnecessary imaging.)
- Below threshold (negative) → PE excluded
- Above threshold (positive) → CTPA (CT pulmonary angiography)
- [Decision] CTPA (CT pulmonary angiography)CTPA result? (CTPA is the first-line confirmatory test; if it cannot be done (contrast contraindication / renal function) use a V/Q scan; in pregnancy consider dedicated pathways such as YEARS.)
- Positive (filling defect in pulmonary artery) → Confirmed PE → risk stratification & treatment
- Negative → PE excluded
- [End] PE excludedPE can be excluded. Turn to other causes (acute coronary syndrome, pneumonia, pneumothorax, aortic dissection, musculoskeletal chest pain, etc.) and manage along the appropriate pathway.
- [End] Confirmed PE → risk stratification & treatmentAcute PE confirmed. Risk-stratify: hemodynamic instability = high risk; in stable patients use sPESI together with RV function on imaging and troponin to classify intermediate-high / intermediate-low / low risk. Anticoagulate accordingly (start a DOAC or LMWH) ± reperfusion; low-risk patients may be considered for early discharge / outpatient anticoagulation. (Note: Assess bleeding risk and reversible provoking factors before anticoagulation; cancer and recurrent VTE affect the duration of therapy.)
Source guidelines & references
- 2019 ESC Guidelines on the diagnosis and management of acute pulmonary embolism (with ERS) · source ↗
- Wells PS, et al. Excluding PE at the bedside. Ann Intern Med. 2001
This pathway is our own synthesis of the decision logic in the guidelines above (not the guideline verbatim); thresholds and workflows change as guidelines update — in practice follow the latest guideline, your institution's protocol and the individual patient.
Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.